Skip to main content

Frequently (and not so frequently) Asked Questions

Simple keyword search (one or two words only)

 


BRIEF: Should I be concerned with taking this much vitamin D?


QUESTION:
I know you posted your info on vit D for a class, but I wonder if you'd take a minute to answer a question for me? I take 50,000 IU of vit. D twice a week for osteoporosis, and each time I take it, I have pain in the left kidney the next day, as well as cramps in my toes. I have told my doc about both of these symptoms, and he doesn't see any reason to be alarmed. Should I be seeking advice elsewhere, or do you think those symptoms are just a side effect I should put up with? It seems to me that the toxic amount of D that I take is obviously doing something I should be concerned about. I should also tell you that I'm 49 and have had gastric bypass surgery for weight loss, which is why I have the osteoporosis to begin with.

ANSWER:

Look, I am not a doctor, I am a nutritionist, mostly of livestock! But that sure seems like one hell of a lot of vitamin D. Calcification of the renal arteries (the ones that feed your kidney)and subsequent renal hypertension is a symptom of vitamin D toxicity in a variety of species (people, too!). I would sure ask your doctor and another doctor about this. In writing. Get their attention and make them check this out. It could save your life.